VIDEO: Jefferson County deputies save 1-year-old baby who ingested drugs
JEFFERSON Co., Ala. (WBRC) - The video is difficult to watch. Jefferson County deputies working to revive a one-year-old child who they said ingested illegal drugs, possible fentanyl.
Deputies said on October 25th, Jefferson County dispatchers received a 911 call from a woman screaming that a one-year-old child had overdosed.
Deputies were dispatched to the 6400 block of Avenue D in Fairfield, where they found a small child lying on the floor, unresponsive.
“We were just worried about getting the baby back breathing,” Deputy Jordan Agee with the Jefferson County Sheriff’s Office said.
UPDATE: Per the Jefferson County Sheriff’s Office, the 1-year-old little girl has been released from the hospital. Investigators said, “She is in a safe place.”
Deputy Agee is the officer seen in the bodycam video assisting the baby.
Witnesses on the scene informed the deputies the child had ingested some illegal drugs, possibly fentanyl, and that she had been unresponsive for about 30 minutes.
Deputies began to try to resuscitate the little girl by using Narcan. After receiving the Narcan the child began to breathe slowly. The baby was transported by ambulance to Children’s hospital, where she is reported to be in stable condition.
During the investigation, the baby’s mother, 31-year-old Jeanette Lashay Bell, admitted the child had accessed some of her drug paraphernalia and ingested it by putting it in her mouth, according to a JCSO spokesperson.
“It’s an awakening to anybody else who has substance abuse that these kinds of things can affect your children,” Agee said.
According to state data, Hundreds of Alabama children are being affected by opioids.
The Alabama Poison Information Center reports, since 2018, there have been 259 cases reported to the APIC of children under the age of 13 ingesting opioids in our state.
- 10/1/2018- 9/30/2019 - 108
- 10/1/2019- 9/30/2020 - 91
- 10/1/2020- 9/30/2021 – 60
“It’s been a problem for years,” Toxicologist, Ann Slattery Director of the Alabama Poison Information Center Children’s of Alabama said. “We have seen opioid overdose is in children of all ages, from toddlers to adolescents.”
Slattery said if a parent knows opioids are in their home, they should go to a pharmacy and get Naloxone, the medicine that can rapidly reverse an opioid overdose.
Fortunately, in this instance the Narcan, JCSO deputies carry with them on patrol worked.
The Department of Human Resources was contacted to check the welfare of other children in the home.
Agee says the home is known to JCSO to be a place of drug activity; however, he said he had never been to that home for drug issues involving children.
Neighbors hailed Agee a hero, but he said it was a team effort between him, his partner, the Fairfield Fire Department, and EMS.
Jeanette Bell was charged with Chemical Endangerment of a Child and held on a $15,000.00 bond.
Copyright 2021 WBRC. All rights reserved.